Maine, 2006

Flash Flood in Maine, June 11, 2006

June 11, 2006 · NWS CAR · 1 event in 1 county or zone

Low pressure lifting across Maine brought heavy rain to the region. 50 inches with locally greater amounts with this storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure lifting across Maine brought heavy rain to the region. Rainfall totals generally ranged from 1.50 to 2.50 inches with locally greater amounts with this storm. This was in addition to 2.00 to 3.00 inches of rain which had fallen less than 72 hours earlier...and another several inches which had fallen at the start of the month. The heavy rains contributed to localized flash flooding...with Leonard Lake road partially under water in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 11, 2:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 2:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
355 AM EDT SUN JUN 11 2006

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF MAINE WILL SLOWLY TRACK
INTO NEW BRUNSWICK TONIGHT AND SUNDAY AND THEN CONTINUE NORTHEAST
THROUGH THE MARITIMES SUNDAY NIGHT AND MONDAY. HIGH PRESSURE AT
THE SURFACE WILL GRADUALLY PRESS IN FROM THE WEST TUESDAY AND
WEDNESDAY AS A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE REMAINS IN
THE NORTHEAST.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...
ISSUED FLW FOR NRN/CNTL PENOBSCOT COUNTY TIL 11Z DUE TO 24 RAFL
GOING ABV FFG. MLT COMING W/2.42 INCHES/24 HRS W/FFG SHOWING 2.4
INCHES FOR MEZ005 OVER 24 HRS. LATEST RADAR IMAGERY SHOWING
MODERATE TO HEAVY RAFL MOVING S ACROSS PISCATAQUIS & PENOBSCOT
COUNTIES. THIS RAFL WILL MOVE ACROSS DOWNEAST AREAS EARLY THIS
MORNING & THEN INTO THE COASTAL WATERS. COULD SEE ANOTHER .25-.50
INCHES OF RAFL. THIS COULD LEAD TO SOME MINOR FLOODING OF SMALLER
STREAMS & BROOKS. HYDROVIEW DATA SHOWING SOME SMALLER STREAMS
RISING BUT WELL W/IN THEIR BANKS. WE WILL MONITOR THING THIS MRNG.

AS FAR AS THE FCST GOES...USED A BLEND APCH W/THE USE OF THE RUC
EARLY ON AS IT APPEARS TO HANDLING THIS THE BEST PER RADAR & SATL
IMAGERY. NAM & GFS TOO FAR E & N W/THEIR RESPECTIVE PRECIP SHIELDS.
LOOKING FOR RA TO TRANSITION OVER TO SHRA THIS MORNING AS STACKED
LOW SLOWLY PULLS NE. LIKELY TO CATEGORICAL POPS WIND DOWN TO HIGH
CHC POPS BY AFTERNOON AS LOW PULLS FURTHER AWAY. INSTABILITY
PARAMETERS NOT ALL THAT IMPRESSIVE W/MODIFIED SOUNDINGS SHOWING
CAPES IN CNTL & DOWNEAST AREAS NEAR 200 J/KG. LAPSE RATES MEAGER
NEAR 5.5C/KM. DID NOT INCLUDE TSRA IN THE GRIDS AS WE FEEL CLOUDS
WILL LIMIT INSOLATION FOR THE MOST PART. THIS WILL NEED TO BE
WATCHED BY THE DAYCREW HOWEVER AS ANY SUN COULD AID IN INSTABILITY
AS SHORT RANGE GUIDANCE TO POINT TO COOLING IN MID LVLS W/WEAK
LLVL WARMING. ONLY MADE SOME SLIGHT ADJUSTMENTS TO TODAY/S TEMPS.

TONIGHT INTO MONDAY...LOW CONTINUES TO PULL AWAY W/UPPER TROF AXIS
STILL MOVING ACROSS THE CWA. DECIDED TO KEEP MENTION OF SHRA IN
THERE W/HIGHEST CHCS COMING ON MONDAY AS VORTICITY MAX RIDES
THROUGH THE CWA. ONCE AGAIN...INSTABILITY PARAMETERS NOT
IMPRESSIVE...SO TSRA LEFT OUT ATTM. HAD TO MAKE SOME ADJUSTMENTS
TO THE DEWPOINTS & BRING THEM UP AS LLVL SHOULD REMAIN MOIST. ONCE
AGAIN SLIGHT ADJUSTMENTS WERE MADE TO THE TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
SHORT WAVE WILL BE EXITING OFF TO THE EAST MONDAY EVENING. COULDNT
RULE OUT SOME LINGERING SHOWERS EARLY MONDAY NIGHT BUT KEPT POPS
MAINLY SLIGHT CHANCE CATEGORY. ANOTHER IN A SERIES OF WEAK SHORT
WAVES WILL CROSS THE FORECAST AREA DURING TUESDAY BUT AGAIN WILL
KEEP POPS NO HIGHER THAN SLIGHT CHANCE WITH MODELS SHOWING LITTLE
IN THE WAY OF MOISTURE. NO CHANGES MADE BEYOND TUESDAY NIGHT
EXCEPT TO TWEAK WEDNESDAY MORNING GRIDS TO TRANSITION WITH SOME
MINOR CHANGES TO TUESDAY NIGHT TIME FRAME.

WILL NEED TO KEEP AN EYE ON THINGS FOR MID WEEK PERIOD REGARDING
THE EVENTUAL TRACK OF REMNANTS OF THE TROPICAL TYPE SYSTEM. LATEST
RUN OF THE OPERATIONAL GFS TAKES THE SYSTEM NORTHEAST EARLY NEXT
WEEK AND TO THE SOUTH OF NOVA SCOTIA BY EARLY THURSDAY. THIS WOULD
RESULT IN LITTLE SIGNIFICANT IMPACT TO THE FA. LATEST CANADIAN
GLOBAL IS FURTHER WEST AND CLOSER TO THE COAST. IF CANADIAN
GLOBAL WERE TO VERIFY FA COULD BE IN FOR SIGNIFICANT RAIN LATER
WEDNESDAY AND INTO THURSDAY WHICH COULD LEAD TO POTENTIAL
HYDROLOGICAL ISSUES CONSIDERING THE SIGNIFICANT RAINS OF THE PAST
FEW WEEKS.

&&

.AVIATION...
IFR FOR KBGR THIS MORNING & THEN CIGS WILL CLIMB TO MVFR AFT 12Z &
THEN LOOKING VFR CONDITIONS BY 18Z. ACROSS THE NRN TAF
SITES...MVFR THROUGH THIS MRNG & THEN A JUMP TO VFR BY MID TO LATE
MRNG. WOULD NOT BE SURPRISED TO SEE CIGS DROP BACK TO MVFR AS
SHRAS MOVES BACK THROUGH THE NERN CWA EARLY THIS AFTERNOON.

&&

.MARINE...
SHORT TERM...KEPT THINGS PRETTY MUCH AS THEY ARE. ONLY SIGNIFICANT
CHG WAS TO LOWER SEAS A FOOT BY LATER THIS AFTERNOON AS LATEST WNA
HAD SEAS GOING BLO SCA LVLS AFT 18Z. WNA WAS RIGHT ON AT 06Z PER
THE OBS AT 44027 & 44034. THINGS WILL CONTINUE TO SUBSIDE TONIGHT
INTO MONDAY AS THE LOW PULLS AWAY & WINDS GO MORE NWLY.

LONG TERM: NO HEADLINES
EXPECTED EARLY IN THE PERIOD. AGAIN WILL HAVE TO KEEP AN EYE ON
WHAT HAPPENS TO THE REMNANTS OF TROPICAL TYPE SYSTEM BY MID WEEK
SINCE IT COULD RESULT IN INCREASING WINDS/SEAS LATER WEDNESDAY AND
THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 PM TODAY.

&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...DUDA
AVIATION...WEITLICH/HEWITT
Hazardous weather outlook, Jun 11, 3:39 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
439 AM EDT SUN JUN 11 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-120845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
439 AM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL CONTINUE ACROSS THE REGION TODAY AND INTO
TONIGHT. ALTHOUGH NO SIGNIFICANT RAINFALL IS EXPECTED
TODAY AND TONIGHT SOME PONDING OF WATER ON AREAS ROADS CAN
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE REMNANTS OF A TROPICAL SYSTEM CURRENTLY IN THE GULF OF MEXICO
IS EXPECTED TO MOVE NORTHEAST BY MID WEEK. AT THE PRESENT TIME IT
APPEARS AS IF THE SYSTEM WILL MOVE TOWARD EASTERN NOVA SCOTIA
LATER WEDNESDAY AND THURSDAY. HOWEVER...A TRACK FURTHER WEST
COULD BRING THE POTENTIAL FOR SIGNIFICANT RAINS TO PARTS OF THE
REGION LATER WEDNESDAY NIGHT AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS OR ANY REPORTS
OF FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

DUDA

The radar

The Portland,ME radar (KGYX), 168 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hancock

When
June 11, 5:00 AM EST to 6:00 AM EST
Where
Hancock County, Ellsworth
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517436.